Hail, Edgar
- When
- August 26, 4:00 PM CST to 4:01 PM CST
- Where
- Edgar County, 1.59 mi E of Brocton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.720, -87.900
An approaching cold front triggered strong to severe thunderstorms across portions of central Illinois during the late afternoon and evening of August 26th. Hail up to the size of quarters was reported in a few locations, while gusty winds of around 60 mph downed trees in Macon and Edgar counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An approaching cold front triggered strong to severe thunderstorms across portions of central Illinois during the late afternoon and evening of August 26th. Hail up to the size of quarters was reported in a few locations, while gusty winds of around 60 mph downed trees in Macon and Edgar counties. In addition, high rainfall rates with the strongest storms led to localized flash flooding, particularly across portions of Macon, Christian, and DeWitt counties. Rainfall amounts in these areas generally ranged from 1.50 to 2.50, with the highest observed total of 3.94 being measured by an observer near Kincaid in Christian County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 26, 2:17 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion NATIONAL WEATHER SERVICE LINCOLN IL 317 PM CDT Tue Aug 26 2014 .SHORT TERM...(This evening through Wednesday) ISSUED AT 316 PM CDT TUE AUG 26 2014 An outflow boundary is drapped over the area this afternoon and this could be the focus for more showers and thunderstorm development this evening and into tonight. So will be keeping a chance pops in the forecast for tonight, but mainly along and northeast of I-74. By tomorrow, all models indicate a good chance of thunderstorms across most of the area through tomorrow afternoon. Things will then shift back to the west after that. Temps and dewpoints are remaining high so will keep the heat advisory and warning going through this evening. Temps will remain warm through tomorrow, but with clouds and pcpn, advisory/warning criteria for heat indices will not be met. Model guidance numbers look to be too warm. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 316 PM CDT TUE AUG 26 2014 Upper level ridging will be broken down, which will allow another cold front to move into the area late in the week. Unfortunately this means that the chance of showers and thunderstorms will continue into the weekend. Most of the pcpn chances will remain to the northwest or northern part of the cwa through Friday. Then when the front drops into the area Friday afternoon, the chance of thunderstorms will spread across the whole cwa for most of the weekend. There could be a break in the pcpn over some of the area Sunday night, but another frontal system will move into the region for the beginning of next week...so chance pops continue. Temps will cool through the period, but then warm back up during the beginning of next week. Model guidance still looks to be too warm. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1241 PM CDT TUE AUG 26 2014 Not much of a shift in the forecast for this round of TAFs. Main concern remains the front...which is still to the northwest. Slight wind shift over the region right now due to outflow from this mornings thunderstorms across the north. Front moving through the region later tonight/this evening to stall and slow through the early morning hours resulting in an extended period of potential thunder, esp with wave moving out of the west. Models with many solutions and potential of thunder. Concern for vis drop just behind the boundary if clearing is ahead of the drier air. So far, leaving that out of the forecast, but may need to be worked into the next issuance. && .ILX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING until 7 PM CDT this evening FOR ILZ042- 047>054-056-061>063-066>068-071>073. HEAT ADVISORY until 7 PM CDT this evening FOR ILZ043>046-055-057. && SHORT TERM...HJS LONG TERM...AUTEN AVIATION...HJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 338 PM CDT TUE AUG 26 2014 ILZ027>031-036>038-040-041-271100- FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 338 PM CDT TUE AUG 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS...HAIL...AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH MONDAY, AS THE HEAT GRADUALLY DIMINISHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ILZ043>046-055-057-271100- CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION- 338 PM CDT TUE AUG 26 2014 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT DROPS SOUTH INTO THE AREA. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS...HAIL...AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL RETURN WEDNESDAY THROUGH MONDAY, AS THE HEAT GRADUALLY DIMINISHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ILZ042-047>054-056-061>063-066>068-071>073-271100- CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM- JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND- SANGAMON-SCOTT-SHELBY- 338 PM CDT TUE AUG 26 2014 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT DROPS SOUTH INTO THE AREA. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS...HAIL...AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL RETURN WEDNESDAY THROUGH MONDAY, AS THE HEAT GRADUALLY DIMINISHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HJS
The national radar mosaic for the moment the first event began.
4 hail, 4 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Numerous tree branches were blown down and a corn field was flattened west of Redmon.
A few trees and power lines were blown down in Clinton.
A severe thunderstorm produced 2.50 to 3.00 of rain within one hour in parts of central DeWitt County, including the city of Clinton. The flash flooding resulted in the closure of numerous streets and viaducts in Clinton, as well as basement flooding to numerous homes and businesses. The flash flooding also impacted several rural roads between Clinton and Weldon Springs State Park. The flooding subsided by late evening.
Several trees and power lines were blown down across Decatur.
Several tree branches were blown down in Taylorville, including one that temporarily blocked Route 29 just northwest of town.
A severe thunderstorm produced 2.00 to 3.00 of rain within one hour in parts of central Macon County, including the cities of Decatur and Mt. Zion. The flash flooding resulted in the closure of numerous streets and viaducts in Decatur, as well as basement flooding to numerous homes and businesses. The flash flooding also impacted several rural roads from Harristown through Decatur to Mt. Zion. The flooding subsided by late evening.
A severe thunderstorm produced 2.50 to 4.00 of rain within 90 minutes in northwest and central Christian County, including parts of the city of Taylorville. Most rural roads from Taylorville to Edinburg and Kincaid were impassable. Some city streets and basements in homes in northwestern portions of Taylorville were also flooded. Illinois Routes 29 and 104 from Taylorville to Kincaid were closed for a period of time during the late evening. The flooding subsided by Midnight local time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540471, 540472, 540475, 540477, 541664, 540473, 540478, 540474, 540480, 541665, 541666.